0
Calcium Channel Blocker and Beta Blocker Overdose, and Digoxin Toxicity Management -  Pharmacology EXTRA Supplement (Pharmacology CME)
Enlarge Image
Delivery Method:
ADD TO CART

Calcium Channel Blocker and Beta Blocker Overdose, and Digoxin Toxicity Management - Pharmacology EXTRA Supplement (Pharmacology CME) -
$105.00

Emergency Medicine Practice subscribers receive this content & CME Credit absolutely free! Log in to your subscription or subscribe now to gain instant access.

Publication Date: September 2020 (Volume 22, Supplement 9)

CME Credits: 4 AMA PRA Category 1 Credits™. CME expires 09/15/2023. This course is included with an Emergency Medicine Practice subscription

Specialty CME Credits: Included as part of the 4 credits, this CME activity is eligible for 4 Pharmacology credits, subject to your state and institutional approval.

Authors

Wesley Palatnick, MD, FRCPC, FACMT
Professor, Department of Emergency Medicine, University of Manitoba; Attending Physician, Department of Emergency Medicine, Health Sciences Centre, Winnipeg, Manitoba, Canada
 
Tomislav Jelic, MD, FRCPC, FACEP
Assistant Professor, Department of Emergency Medicine, University of Manitoba; Attending Physician, Department of Emergency Medicine, Health Sciences Centre, Winnipeg, Manitoba, Canada

Peer Reviewers

Karan Pratap Singh, MD, MBA, FAAEM
Chief Quality Officer, San Gorgonio Memorial Hospital, Banning, CA; Assistant Professor of Emergency Medicine, Loma Linda University School of Medicine, Loma Linda, CA

Editor-in-Chief

Christopher Sampson, MD
Associate Professor of Clinical Emergency Medicine, University of Missouri School of Medicine, Columbia, MO

Introduction

Due to the increased prevalence of cardiovascular disease in the United States,1 cardiovascular medications (especially calcium channel blockers [CCBs] and beta blockers) are some of the most prescribed therapeutic agents on the market.2 There has also been a rise in the number of toxicity cases from these medications. The 2017 report of the American Association of Poison Control Centers found that cardiovascular medications accounted for > 107,000, or 4.24%, of all toxicity cases reported and nearly 8% of fatalities.3 Of the cardiovascular agents, CCBs were most often implicated in fatal cases, with 37 deaths. The availability of sustained-release formulations of these drugs appears to have contributed to the increase in morbidity and mortality from CCB overdose. Beta blocker toxicity resulted in 18 deaths. Digoxin toxicity was reported in 1851 patients, with 25 deaths.3

Excerpt From This Issue

A search of literature from 1990 to 2020 was conducted in PubMed and Ovid MEDLINE® using the search terms beta blocker toxicity/poisoning, calcium channel blocker toxicity/poisoning, digitalis toxicity/poisoning, and digoxin toxicity/poisoning. The Cochrane Database of Systematic Reviews was also searched. While more than 1000 papers were found, only 144 were of sufficient quality to be included in this review. In an attempt to provide the most current recommendations, most studies that were conducted prior to 1990 were excluded. An attempt was made to use literature with human patients rather than animal models. Performing high-quality randomized studies in the acutely poisoned patient is difficult, which is important to remember when reviewing the toxicology literature. Most of the evidence in the toxicology literature is case reports, small studies, or retrospective reviews, which have been included here when necessary.

Get A Sample Issue Of Emergency Medicine Practice
Enter your email to get your copy today! Plus receive updates on EB Medicine every month.
Please provide a valid email address.